Alert archive / Massachusetts / Winter Weather Advisories in 2021
Winter Weather Advisory 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this winter weather advisory at Dec 2, 2021, 5:06 AM EST for 4 counties in Massachusetts. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2021, 5:06 AM EST (10:06 UTC)
- Expired
- Dec 2, 2021, 8:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 99 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
334 WWUS41 KBOX 021006 WSWBOX URGENT - WINTER WEATHER MESSAGE National Weather Service Boston/Norton MA 506 AM EST Thu Dec 2 2021 MAZ002>004-008-010-026-021300- /O.NEW.KBOX.WW.Y.0015.211202T1006Z-211202T1300Z/ Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Western Hampshire MA-Eastern Hampshire MA-Northern Middlesex MA- Including the cities of Charlemont, Greenfield, Orange, Barre, Fitchburg, Chesterfield, Amherst, Northampton, and Ayer 506 AM EST Thu Dec 2 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Isolated pockets of freezing rain. * WHERE...Portions of central, eastern and western Massachusetts. * WHEN...Until 8 AM EST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Light freezing drizzle or rain may lead to slippery road conditions during the morning commute, mainly across northern MA. Use caution when driving. Temperatures rise above freezing by 7-8 AM, changing to all rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this winter weather advisory went out at Dec 2, 4:13 AM EST, 53 minutes earlier.
Area forecast discussion, Dec 2, 4:13 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
413 AM EST Thu Dec 2 2021
.SYNOPSIS...
A few rain and snow showers as a warm front lifts across southern
New England today. Gusty southwest winds this afternoon become northwest
tonight. A few upslope snow showers are possible in extreme northwest
Massachusetts. Drier and cooler weather expected for this weekend.
Other than a few scattered rain/snow showers on Saturday, unseasonably
cold but mostly dry over the weekend. Mainly rain event on Monday,
but may start off as a bit of snow across the interior higher elevation
and end as snow showers.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm front lifts across southern New England early this morning with
a few rain and higher terrain snow showers. Early morning returns
off of KBOX show weak returns moving into western Massachusetts and
Connecticut. ASOS locations are reporting -RA, but there hasn't been
much if any accumulation. Low levels still need to fully saturate,
those locations reporting light rain still have a five degree T/TD
depression. Forecast soundings do show that low levels will
saturate by mid morning, but most of the moisture aloft will be
moving northeast and away from southern New England. There will be
plenty of clouds this afternoon while we sit in the warm sector.
Cold front will arrive wit a few more showers and upslope snow
flurries this evening.
Southerly to southwesterly winds allow for WAA. 925mb temperatures
climb to +6C to +9C this afternoon. Forecast soundings show mixing
to almost 900mb. While this would support afternoon highs in the
upper 50s and lower 60s we unfortunately have an overcast day which
will limit the amount of daytime heating.
The bigger story today are those gusty winds. A low level jet at
925mb gets cranking to between 30 and 45 knots. As mentioned above
we do expect to mix down those winds at 925mb. For the forecast we
went with a blend of the 90th percentile of the NBM and NamDNG,
similar to yesterday. This gave us a swath of southwest gusts of 20
to 25 knots across the land and west/southwest 25 to 35 knots over
the waters.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight: Cold front moves across southern New England with a few
additional rain showers and upslope flurries and snow showers across
extreme northwest Massachusetts. Southwest winds become northwest
and advect cooler air back into the region. As the temperature drops
this evening there is chance for snow showers with minor
accumulations in the higher elevations, possibly an inch or two in
locations like Rowe.
Northwest gusts 15 to 25 knots continue throughout tonight. With
cloud cover and plenty of mixing of the lower level because of the
wind we will not have the chance to radiate. Temperatures will be
seasonable with lows in the low to middle 30s.
Friday: With the low level jet still in place we expect another
gusty day with northwest winds 10 to 20 knots, gusts 20 to 25 knots.
Aloft the low and mid levels do dry out and PWATs drop to a tenth of
an inch. Bufkit soundings show dry air moving into the mid level as
well. Outside a few cumulus clouds it's a rather sunny day.
Afternoon temperatures are cooler in the upper-30s and low-40s, the
only exception are the Cape and islands where temperatures are in
the mid/upper-40s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Other than a few scattered rain/snow showers on
Saturday, unseasonably cold but mostly dry over the weekend.
* Mainly rain event on Monday, but may start off as a bit of snow
across the interior higher elevation and end as snow showers.
* Brief period of dry weather on Tuesday before the next potential
storm system arrives Wednesday.
Details...
Overall an active weather pattern with multiple pieces of shortwave
energy traversing the region. CPC 6-10 day outlook is now
advertising equal chances of below or above normal temperatures,
trending above normal for the 8-14 day outlook. This makes sense
with NAO/AO turning positive and PNA turning negative, with a mean
H5 trough transitioning to more zonal/mean ridging by the latter
half of next week. That doesn't necessarily mean bad news for snow
lovers, however. This is because as the northern jet energy retreats
a little northwards, it sets up a thermal gradient somewhere across
the Northeast US, which allows for storms to ride along the
boundary. Overall, there are two main windows for storminess -
Monday into early Tuesday and Wednesday/Thursday time frame. As with
a La Nina teleconnection regime, interior/Northern New England
should see more snow than coastal/Southern New England.
Current thinking is that we get a quick warm up on Monday, with any
initial thump of snow changing over to rain quickly even across the
interior. There may even be a few hours of dry weather as we get dry
slotted before the cold front blasts through late Monday. A few snow
showers are possible but if we get a secondary wave to form along
the frontal boundary (as the 00z deterministic GFS hints at), more
substantial accumulations are possible. But at this time, that
deterministic GFS run has minimal support from its ensemble members.
It will also be blustery as low-level lapse rates steepen and 65-75
kt jet moves across the region at 925-850mb. So did bump up the
winds using the 90th percentile of NBM. The NAEFS Ensemble
Situational Awareness Table also has v winds in the 90th percentile
during this time frame.
Brief high pressure on Tuesday before the next potential significant
storm arrives during Wednesday/Thursday timeframe. Still plenty of
uncertainty with regards to the timing and precipitation type so
mainly stuck to NBM. Substantial snow accumulations are possible
especially across interior MA/CT but it is a meaningless exercise to
get into any more details at this time frame.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Moderate confidence for TAF period.
Today: MVFR to IFR conditions at most terminals with SCT rain
and snow showers possible early NW MA. Cape/Islands may remain
VFR. Becoming VFR BDL/PVD/BOS during the afternoon. SW winds
gusting to 25 kts.
Tonight: SCT -SHRA during the evening with MVFR to low VFR
CIGs, becoming VFR by midnight and clearing with good
visibility. Exception is along the east slopes of the
Berkshires, with MVFR/low VFR CIGs and SCT -SHSN overnight.
Friday: VFR. Windy with gusts up to 25 kt.
KBOS TAF...Moderate Confidence. VFR, MVFR CIGs approx. 12-18Z
Thu, with SCT -SHRA and patchy fog, IFR possible. Improving
after 18Z.
KBDL TAF...Moderate Confidence. VFR, MVFR CIGs developing
around 09-10Z Thu, with MVFR or low VFR CIGs lasting thru 15-16Z
Thurs. SCT rain showers late tonight and Thu, with brief -SHSN
possible late tonight.
Outlook /Friday Night through Monday/...
Friday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHSN.
Saturday through Saturday Night: VFR. Breezy.
Sunday: VFR.
Sunday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance SHRA, slight chance FZRA, slight chance SHSN.
Monday: Mainly MVFR, with local IFR possible. Windy with gusts
up to 35 kt. SHRA likely.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today: High Confidence... Small Craft Advisories for near shore
waters and Gale Warning for outer ocean waters through Friday
evening. SW wind 15 to 25 knots, gusts 25 to 35 knots. Wave heights
building 4 to 7 feet. Chance of a passing rain early in the day,
then a slight chance for a shower this afternoon.
Tonight: High Confidence... Small Craft Advisories and Gale Warnings
continue. SW wind becomes WSW/W 15 to 25 knots, gusts 25 to 35
knots. Wave heights near shore building 4 to 6 feet, off shore wave
heights building 6 to 9 feet. Chance of an isolated shower southeast
of Nantucket.
Friday: High Confidence... Small Craft Advisories and Gale Warnings
continue. NW wind 10 to 25 knots, gust 20 to 35 knots. Winds start
to diminish late afternoon. Wave heights near shore 3 to 5 feet, off
shore wave heights 6 to 9 feet. Dry weather expected.
Outlook /Friday Night through Monday/...
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Slight chance of rain
showers. Local visibility 1 to 3 nm.
Saturday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
Saturday Night: Winds less than 25 kt. Seas up to 5 ft.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of rain showers.
Monday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 11 ft. Rain showers likely.
&&
.TIDES/COASTAL FLOODING...
Tide heights are rising to their December monthly highs over
the weekend. The following are the astronomical heights and do
not include surge values from local wind/weather conditions.
Boston Saturday 12.1 feet 1029 AM
Sunday 12.2 feet 1120 AM
Monday 12.0 feet 1214 PM
Nantucket Saturday 4.3 feet 1129 AM
Sunday 4.4 feet 1224 PM
Monday 4.4 feet 120 PM
Providence Saturday 5.9 feet 732 AM
Sunday 5.9 feet 824 AM
Monday 5.8 feet 917 AM
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 PM EST Friday for ANZ231>235-237-
251.
Small Craft Advisory from 1 PM this afternoon to 7 PM EST
Friday for ANZ230-236.
Gale Warning from 1 PM this afternoon to 7 PM EST Friday for
ANZ250-254>256.
&&
SYNOPSIS...Chai/Gaucher
NEAR TERM...Gaucher
SHORT TERM...Gaucher
LONG TERM...Chai
AVIATION...Chai/Gaucher
MARINE...Chai/Gaucher
TIDES/COASTAL FLOODING...STAFFHazardous weather outlook, Dec 2, 4:34 AM EST, 32 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 434 AM EST Thu Dec 2 2021 CTZ002>004-MAZ002>024-026-RIZ001>008-030945- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 434 AM EST Thu Dec 2 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254>256-030945- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 434 AM EST Thu Dec 2 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-251-030945- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Massachusetts Bay and Ipswich Bay- 434 AM EST Thu Dec 2 2021 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 2:46 AM EST | Gale Warning | BOX | 28 hr | |
| Dec 2, 2:46 AM EST | Small Craft Advisory | BOX | 12 hr |
Nearby
Winter Weather Advisories in Massachusetts, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.